Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 203, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2013, 4:31 PM MDT for 4 counties in North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2013, 4:31 PM MDT (22:31 UTC)
- Expired
- Aug 30, 2013, 5:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 3:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1299 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:33 PM MDT, 58 minutes earlier.
Area forecast discussion, Aug 30, 3:33 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 433 PM CDT FRI AUG 30 2013 .UPDATE... ISSUED AT 432 PM CDT FRI AUG 30 2013 UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH NUMBER 506. CONVECTION IS ALREADY FIRING ALONG A PRE-FRONTAL TROUGH OVER WESTERN NORTH DAKOTA. LAPS IS ANALYZING SURFACE-BASED CAPE VALUES RANGING FROM 2000-2500 J/KG AHEAD OF THE BOUNDARY. THE ATMOSPHERE IS PRIMED FOR SEVERE WEATHER DEVELOPMENT OVER WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA LATER THIS AFTERNOON/EVENING. WILL CONTINUE TO MONITOR TRENDS. THE UPDATED PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 232 PM CDT FRI AUG 30 2013 THE HIGHLIGHT OF THE SHORT TERM IS SEVERE CONVECTIVE DEVELOPMENT LATE THIS AFTERNOON AND INTO THE EVENING. REALLY NOT MUCH CHANGE IN THINKING IN REGARDS TO THE EVOLUTION AND ASSOCIATED THREATS WITH THE ANTICIPATED CONVECTION. THE 18 UTC HRRR/RAP CONTINUE THE TRENDS OF INITIATING CONVECTION ALONG A PRE-FRONTAL TROUGH FROM HETTINGER THROUGH SHERWOOD FROM BETWEEN 20-22 UTC. THIS IS IN LINE WITH THE 12 UTC NAM/GFS/GEM/WRF AND THE 00 UTC WRF AND SPC SSEO. -10 TO -30 HAIL CAPE VALUES OF 700-900 J/KG WITH DEEP LAYER SHEAR OF 40-50 KTS SUGGESTS LARGE HAIL WILL BE A PRIMARY THREAT...ALONG WITH DAMAGING WINDS WITH DOWNDRAFT CAPE VALUES AOA 1000 J/KG. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH PWATS NEAR 1.50 INCHES. WHILE THE TORNADIC THREAT IS LOW...ANY SUPERCELLS THAT CAN INTERACT WITH THE TROUGH MAY PRESENT A LOCALIZED THREAT FOR TORNADOES. STORMS ARE EXPECTED TO BE FOCUSED EAST OF HIGHWAY 83 POST 00 UTC...SUSTAINED BY A 25 KT LOW LEVEL JET. FOR SATURDAY...A COOLER AND NOTABLY DRIER DAY IS FORECAST ACROSS THE AREA IN THE WAKE OF A COLD FRONT THAT WILL ENTER NORTHWEST NORTH DAKOTA TONIGHT AND CLEAR THE SOUTHEAST PORTIONS OF THE CWA BY 18 UTC. BREEZY NORTHWEST WINDS AND DEWPOINTS DROPPING INTO THE 40S WILL LEAD TO HIGH FIRE DANGER ACROSS THE SOUTHWEST...HOWEVER...CRITICAL FIRE WEATHER CONDITIONS AND HEADLINES ARE NOT ANTICIPATED. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 232 PM CDT FRI AUG 30 2013 SURFACE COLD FRONT SWEEPING SOUTHEAST ACROSS THE STATE SATURDAY MORNING/AFTERNOON SHOULD BE MOSTLY SOUTH AND EAST OF THE JAMES RIVER VALLEY BY 00Z SUNDAY/EARLY SATURDAY EVENING. THERE STILL MAY BE SOME LINGERING CONVECTION ACROSS PORTIONS OF THE JAMES RIVER VALLEY AROUND 00Z...SO WILL MAINTAIN A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS LAMOURE AND DICKEY COUNTIES IN THE EVENING...DRY ALL AREAS AFTER 06Z. DRY...SUNNY...AND MUCH COOLER (HIGHS 70-80) FOR SUNDAY AS CANADIAN HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. AFTER SUNDAY...WILL SEE A SLOW WARMING TREND BACK TO ABOVE NORMAL TEMPERATURES THROUGH THE WORK WEEK AS THE UPPER RIDGE REBUILDS ACROSS THE ROCKIES. HOT CONDITIONS POSSIBLE BY THE END OF THE WORK WEEK/EARLY NEXT WEEKEND WITH THE 12Z GFS/EC INDICATING ANYWHERE FROM 26-30C 850MB ISOTHERMS OVER THE DAKOTAS. EXPECT MOSTLY DRY CONDITIONS OVER NORTH DAKOTA MONDAY/MONDAY NIGHT WITH A DRY NORTHWEST FLOW ALOFT. AFTERWARDS...WITH THE EXCEPTION OF POSSIBLE EMBEDDED WAVES UNDERCUTTING THE RIDGE...SHOULD REMAIN MAINLY DRY UNTIL THE END OF THE WORK WEEK/SOMETIME NEXT WEEKEND WHEN MODELS PROJECT A STRONG COLD FRONTAL PASSAGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 232 PM CDT FRI AUG 30 2013 VFR CONDITIONS OUTSIDE OF THUNDERSTORMS ARE EXPECTED FOR THE 18 UTC TAFS. SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIATE BETWEEN THE WESTERN TAF SITES OF KISN/KDIK AND THE CENTRAL SITES OF KMOT/KBIS BETWEEN 20-22 UTC...AND MOVE EAST THROUGH THE EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...AYD LONG TERM...NH AVIATION...AYD
Hazardous weather outlook, Aug 30, 3:24 PM MDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 424 PM CDT FRI AUG 30 2013 NDZ001>005-009>013-017>022-031>035-040>045-312130- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX- 424 PM CDT FRI AUG 30 2013 /324 PM MDT FRI AUG 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT/10 PM MDT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN HIGHWAY 85 AND HIGHWAY 83 LATE THIS AFTERNOON AND MOVE EAST THROUGH THE EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS CENTRAL AND EAST SATURDAY MORNING AND AFTERNOON...AND ACROSS THE SOUTHERN JAMES RIVER VALLEY EARLY SATURDAY EVENING. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE AT 1-800-247-0212 WITH SEVERE WEATHER REPORTS. NDZ023-025-036-037-046>048-050-051-312130- WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 424 PM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD IMPACT THE REGION AFTER SUNSET. THE PRIMARY THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Special weather statement, Aug 30, 3:31 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 431 PM CDT FRI AUG 30 2013 NDZ002-003-302230- BURKE-RENVILLE- 431 PM CDT FRI AUG 30 2013 ...DEVELOPING THUNDERSTORMS ACROSS BURKE AND NORTHERN RENVILLE COUNTIES... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF SHERWOOD TO BOWBELLS...AND MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOWBELLS... SHERWOOD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM CDT. HEINERT
Special weather statement, Aug 30, 4:15 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 515 PM CDT FRI AUG 30 2013 NDZ018-019-033-034-302315- DUNN-MERCER-MORTON-STARK- 515 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHEAST DUNN COUNTY AND NORTHEAST STARK COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MARSHALL...OR 29 MILES NORTHEAST OF DICKINSON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HEBRON... ZAP... BEULAH... RURAL SOUTHERN MERCER COUNTY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Aug 30, 4:22 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 522 PM CDT FRI AUG 30 2013 NDZ003-004-302245- BOTTINEAU-RENVILLE- 522 PM CDT FRI AUG 30 2013 ...STRONG THUNDERSTORM NEAR THE INTERNATIONAL BORDER OF FAR NORTHEAST RENVILLE AND NORTHERN BOTTINEAU COUNTIES... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANTLER...OR 45 MILES WEST OF BOTTINEAU...MOVING EAST AT 20 MPH. THIS STORM PRODUCED ONE INCH HAIL IN FAR SOUTHERN CANADA. PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND VERY HEAVY RAIN...ARE ALL POSSIBLE WITH THIS STORM OVER EXTREME NORTHEAST RENVILLE AND NORTHERN BOTTINEAU COUNTIES. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANTLER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. THIS STORM MAY TRACK FARTHER SOUTH OR INTENSIFY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:11 AM MDT | Dense Fog Advisory | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Grant and 12 more | 2 hr |
| Aug 30, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Aug 30, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 59 min |
| Aug 30, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau | 38 min |
| Aug 30, 5:23 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 52 min |
| Aug 30, 5:38 PM MDT | Tornado Warning | BIS | Morton | 37 min |
| Aug 30, 5:49 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 56 min |
| Aug 30, 5:57 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.